Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 19, 1998, 4:25 PM EDT for Duplin County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 4:25 PM EDT (20:25 UTC)
- Expired
- Jun 19, 1998, 5:10 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 4:35 PM EDT | Hail 1.25 | Beulaville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
116 WUUS01 KMHX 192024 RRA SVRMHX NCC061-192110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 425 PM EDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUPLIN COUNTY * UNTIL 510 PM EDT * AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF ALBERTSON... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KORNEGAY BY 430 PM POTTERS HILL BY 440 PM BEULAVILLE BY 440 PM IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. RVT/JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:32 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 19, 1:32 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 132 PM EDT FRI JUN 19 1998 RDU: QUESTION FOR THE SHORT TERM IS AMOUNT OF CONVECTIVE DEVELOPMENT WE CAN EXPECT IN THE WAKE OF THE SEMI-ORGANIZED TSTM AREA DROPPING SE TWD THE SRN OUTER BANKS EARLY THIS AFTN. KRAX 88D SHOWING OUTFLOW BOUNDARIES MOVG SWD INTO AREA WITH > 3000J CAPES. WHILE STRONG/SVR STORMS FM GSP-MCN STEAL THE SHOW...BELIEVE WE CONTINUE 30 POPS TO AROUND MIDNIGHT...POSSIBLY LONGER IMMEDIATE COAST AND SHORTER INLAND AND NRN ZONES. SAT LOOKS MOSTLY SUNNY AND HOT...EVEN ON THE BEACHES WITH DOWNSLOPE TRAJECTORY SIMILAR TO WHAT WE SAW ON WED...SUBSIDENCE LOOKS IMPRESSIVE. MOSTLY CLR SAT NIGHT AND MOSTLY SUNNY AND HOT AGAIN SUNDAY. LOWER DEW POINTS THIS WEEKEND EXPECTED TO KEEP THE HEAT INDEX VALUES BELOW ADVISORY CRITERIA. CWF: OFFSHORE FLOW TO DOMINATE THIS FCST PERIOD. WILL CONTINUE TO INDICATE SW WINDS 15 TO 20 KT BECMG W TONIGHT. HIGHER SEAS OFF OF DIAMOND AND LOOKOUT. WND SPEEDS 15 KT OR LESS FOR THE REMAINDER OF THE WEEKEND...SEAS 2-4 FT. SEA BREEZE WILL BE FIGHTING WLY COMPONENT EACH AFTN...SHOULD MAKE SOME LEADWAY CREATING TEMPO SLY COMPONENTS. DISC: BUSY ON RADAR...WILL BE BRIEF. LOOKS LIKE A BEACH WEEKEND WITH SUMMERTIME WX. DEW POINTS WILL BE A BIT HIGHER ON THE COAST BUT WLY COMPONENT SHOULD NOT BE STRONG ENOUGH TO PIN SEA BREEZE RIGHT ON THE WATER...SO WHILE TEMPS MAY BRIEFLY TOUCH 90...FALLBACK TO MID 80S BY MID AFTN IS LIKELY. .MHX...NONE. RVT
In the hours before
Special weather statement, Jun 19, 11:00 AM EDT, 5 hours 25 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-200000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1100 AM EDT FRI JUN 19 1998 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THE ATMOSPHERE OVER MUCH OF EASTERN NORTH CAROLINA WILL BE BECOME INCREASINGLY UNSTABLE THIS AFTERNOOON AHEAD OF A WEAK TROUGH OF LOW PRESSURE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE COASTAL PLAIN BY MID AFTERNOON AND SPREAD EASTWARD TOWARD THE COAST LATER TODAY INTO THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALIZED OCCURRENCES OF DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER UPDATES ON THIS DEVELOPING SEVERE WEATHER SITUATION. RVT
Local storm report, Jun 19, 4:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 PM EDT FRI JUN 19 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM DEEP RUN NC .88 INCH HAIL
06/19/98 LENOIR DIME SIZE HAIL REPORTED BY
WEATHER SPOTTER IN DEEP
RUN...13 SSW ISOThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:05 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 45 min |
| Jun 19, 3:07 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 33 min |
| Jun 19, 3:48 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.